Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Binghamton, NY

April 28, 2002Chemung County, Schuyler County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 28, 2002, 4:40 PM EDT for Chemung County, Schuyler County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 4:40 PM EDT (20:40 UTC)
Expired
Apr 28, 2002, 5:45 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Chemung County, NY, Schuyler County, NY

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 686 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
419 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
686 m²/s²
0-3 km storm-relative helicity
744 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 282040
SVRBGM
NYC015-097-282145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEMUNG COUNTY IN CENTRAL NEW YORK.
  SCHUYLER COUNTY IN CENTRAL NEW YORK.

* UNTIL 545 PM EDT.

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF TYRONE TO
  36 MILES SOUTHWEST OF MONTEREY...MOVING EAST AT 45 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  TYRONE AND WESTON AT 450 PM EDT.
  MONTEREY AT 455 PM EDT.
  READING CENTER AT 500 PM EDT.
  WEDGEWOOD AND WATKINS GLEN AT 505 PM EDT.
  SEARSBURG AND REYNOLDSVILLE AT 510 PM EDT.
  PERRY CITY AND MECKLENBURG AT 515 PM EDT.
  HORSEHEADS AND HORSEHEADS NORTH AT 520 PM EDT.
  ELMIRA AND PINE CITY AT 525 PM EDT.
  SOUTHPORT AND ERIN AT 530 PM EDT.
  WELLSBURG AND VAN ETTEN AT 535 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN BINGHAMTON.

$$
NICOSIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:50 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 28, 1:50 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT SUN APR 28 2002

SHORT TERM...

CLEARING WITHIN WARM SECTOR MUCH FURTHER NORTH THAN ANTICIPATED.
TEMPERATURES CLIMBING CLOSE TO 70 DEGREES OVER WESTERN EDGE OF CWA
WITH DEWPOINTS IN THE MIDDLE AND UPPER 50S STREAMING TOWARD
SUSQUEHANNA REGION. MODIFIED SOUNDINGS PRODUCE CAPES AROUND 1500
J/KG BASED ON SURFACE T/TD OF 67/58. ALREADY VIGOROUS LINE OF
CONVECTION FORMING AHEAD OF COLD FRONT AND ENCROACHING UPON WESTERN
NY. CURRENT FORWARD SPEED BRINGS THE LINE INTO THE CENTRAL SOUTHERN
TIER BETWEEN 5 AND 6 PM. ISOLATED CELLS POPPING AHEAD OF THE LINE IN
A HIGHLY SHEARED ENVIRONMENT. EXPECT ISOLATED ORGANIZED CONVECTION
WITH BOWS FORMING WITHIN LINEAR CONVECTION. POTENTIAL FOR SUPERCELL
FORMATION HIGHEST OVER CENTRAL SOUTHERN TIER SOUTHWARD INTO NE PA
WHERE SHEAR IS STRONGEST NEAR WARM FRONT...AND AFTERNOON HEATING HAS
SIGNIFICANTLY DESTABILIZED ATMOSPHERE.

ENERGY CONTINUES TO DIVE SOUTHEASTWARD THROUGH UL TROF MONDAY WITH
SIGNIFICANT COLD AIR ADVECTION. LOOKS LIKE AN UNSEASONABLY COOL DAY
WITH TEMPERATURES STRUGGLING THROUGH THE MID 40S...AND SCATTERED
RAIN SHOWERS LIKELY ENHANCED DOWNWIND OF THE LAKES.

ETA CONTINUES STREAMING ENERGY OVER FA THROUGH THE DAY TUESDAY,
UNTIL TROF FINALLY LIFTS NORTHEASTWARD.

.BGM...NONE.

PUBLIC...PADAVONA
AVIATION/EXTENDED...MUNDSCHENK

In the hours before

Special weather statement, Apr 28, 1:58 PM EDT, 2 hours 42 minutes before
NYZ015-022-023-282300-

SPECIAL WEATHER STATEMENT- TORNADO WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

SCHUYLER...STEUBEN AND YATES.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND
CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR
ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A
TORNADO STRIKES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Apr 28, 4:08 PM EDT, 32 minutes before
NYZ022-282115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT SUN APR 28 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE
EXTENDING FROM HORNELL TO WELLSVILLE.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...ATLANTA AND WOODHULL AT 430 PM...
URBANA AND SONORA AT 445 PM...

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD
Special weather statement, Apr 28, 4:18 PM EDT, 22 minutes before
NYZ009-016>018-024-025-036-037-044-045-055-056-290000-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...SENECA...TIOGA AND TOMPKINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:26 PM EDTSevere Thunderstorm WarningBGMSteuben64 min
Apr 28, 4:33 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates57 min
Apr 28, 5:15 PM EDTSevere Thunderstorm WarningBGMTioga, Tompkins60 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.